Alert archive / South Carolina / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 150, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Oct 31, 2019, 5:21 PM EDT for 6 counties in South Carolina. It was in force for 54 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 31, 2019, 5:21 PM EDT (21:21 UTC)
- Expired
- Oct 31, 2019, 6:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Fairfield County, SC, Kershaw County, SC, Lexington County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 50 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 31, 5:50 PM EDT | TSTM WND GST 58 | 1 Ssw Lake Murray Of Ri, SC | RCWINDS MESONET EQUIPMENT AT COAST GUARD ISLAND ON LAKE MURRAY MEASURED A 58 MPH WIND GUST. |
| Oct 31, 5:59 PM EDT | TORNADO | 2 Ene Gilbert, SC | A TORNADO TOUCHED DOWN NEAR THE INTERSECTION OF ROY STEELE ROAD AND CROSBY ROAD JUST NORTHEAST OF THE TOWN OF GILBERT. IT MOVED QUICKLY TO THE NORTHEAST AT NEARLY 50 MPH. IT ENDED NEAR THE INTERSECTION OF DRAWBILL ROAD AND AUSTIN MCCARTHA ROAD. MUCH OF THE DAM |
| Oct 31, 6:02 PM EDT | TORNADO | 5 Wnw Red Bank, SC | THIS IS THE LOCATION OF THE MOST WIDESPREAD TREE DAMAGE AND STRONGEST WINDS. THE TORNADO ONCE AGAIN TOUCHED DOWN NEAR CLINTON SEASE FARMS ALONG OLDE FARM ROAD. THE TORNADO CONTINUED NORTHEAST AND UPROOTED AND SNAPPED NEARLY TWO DOZEN TREES BETWEEN OLDE FARM RO |
| Oct 31, 6:08 PM EDT | TSTM WND DMG | Lexington, SC | SOCIAL MEDIA REPORT OF LARGE TREE DOWN BLOCKING THE ROAD ON DREHER ST JUST PAST HARMON ST. TIME ESTIMATED BY RADAR. |
| Oct 31, 6:09 PM EDT | TORNADO | Lexington, SC | THE FINAL TOUCHDOWN OCCURRED NEAR THE LEXINGTON MIDDLE SCHOOL NEAR THE INTERSECTION OF DREHER STREET AND HARMON STREET. A LARGE HARDWOOD TREE BROKE AND TOOK DOWN A POWER LINE. A SMALL HARDWOOD TREE WAS SNAPPED ABOUT 30 FEET OFF THE GROUND. THERE WERE SEVERAL L |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 31, 3:39 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 861 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 680 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.3
The text
As transmitted.
464
WUUS52 KCAE 312121
SVRCAE
SCC039-055-063-071-079-081-312215-
/O.NEW.KCAE.SV.W.0150.191031T2121Z-191031T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
521 PM EDT Thu Oct 31 2019
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Fairfield County in central South Carolina...
Eastern Newberry County in central South Carolina...
Central Lexington County in central South Carolina...
Northeastern Saluda County in central South Carolina...
Western Kershaw County in central South Carolina...
Richland County in central South Carolina...
* Until 615 PM EDT.
* At 521 PM EDT, severe thunderstorms were located along a line
extending from near Blackstock to near Dreher Island State Park,
moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Columbia, Lexington, West Columbia, Cayce, Irmo, Forest Acres,
Newberry, Batesburg-Leesville, Winnsboro, Springdale, Dentsville,
Oak Grove, Lake Wateree Dam, St. Andrews, VC Summer Nuclear
Station, Highway 6 at Lake Murray Dam, Red Bank, South Congaree,
Pine Ridge and Prosperity.
This includes the following highways...
Interstate 126 between mile markers 0 and 3.
Interstate 20 in South Carolina between mile markers 47 and 88.
Interstate 26 between mile markers 75 and 120.
Interstate 77 between mile markers 0 and 50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM EDT for central South
Carolina. Conditions are favorable for tornadoes to form.
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3454 8088 3449 8090 3446 8088 3454 8074
3449 8074 3451 8069 3448 8066 3450 8059
3449 8058 3453 8053 3455 8055 3455 8051
3382 8091 3388 8100 3387 8104 3383 8104
3397 8175 3449 8146 3450 8142 3457 8142
TIME...MOT...LOC 2121Z 282DEG 25KT 3454 8119 3409 8149
HAIL...<.75IN
WIND...60MPH
$$
CJR1 follow-up statement
362
WWUS52 KCAE 312153
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
553 PM EDT Thu Oct 31 2019
SCC039-055-063-071-079-081-312215-
/O.CON.KCAE.SV.W.0150.000000T0000Z-191031T2215Z/
Fairfield SC-Newberry SC-Lexington SC-Saluda SC-Kershaw SC-
Richland SC-
553 PM EDT Thu Oct 31 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR FAIRFIELD...SOUTHEASTERN NEWBERRY...CENTRAL LEXINGTON...EAST
CENTRAL SALUDA...WESTERN KERSHAW AND RICHLAND COUNTIES...
At 551 PM EDT, severe thunderstorms were located along a line
extending from Fairfield County Airport to 6 miles southeast of
Batesburg-Leesville, moving east at 40 mph. The strongest winds are
currently located near Batesburg-Leesville moving to the east
towards Lexington.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Columbia, Lexington, West Columbia, Cayce, Irmo, Forest Acres,
Batesburg-Leesville, Winnsboro, Springdale, Dentsville, Oak Grove,
Lake Wateree Dam, St. Andrews, VC Summer Nuclear Station, Highway 6
at Lake Murray Dam, and Red Bank.
This includes the following highways...
Interstate 126 between mile markers 0 and 3.
Interstate 20 in South Carolina between mile markers 47 and 88.
Interstate 26 between mile markers 84 and 120.
Interstate 77 between mile markers 0 and 50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM EDT for central South
Carolina.
&&
LAT...LON 3454 8088 3449 8090 3446 8088 3454 8074
3449 8074 3451 8069 3448 8066 3450 8059
3449 8058 3453 8053 3455 8055 3455 8051
3382 8091 3388 8100 3387 8104 3383 8104
3394 8160 3456 8127
TIME...MOT...LOC 2151Z 256DEG 36KT 3431 8112 3387 8143
HAIL...<.75IN
WIND...60MPH
$$
CJRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 31, 4:46 PM EDT, 35 minutes earlier.
Area forecast discussion, Oct 31, 4:46 PM EDT, 35 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
446 PM EDT Thu Oct 31 2019
.SYNOPSIS...
A cold front will move through the forecast area this evening
with showers and thunderstorms likely along and ahead of the
front. There will be a threat of damaging winds and possibly a
few tornadoes. Cool, dry weather will follow behind the cold
front with temperatures below normal Friday through Monday. As
high pressure moves offshore, moisture and rain chances will
return to the forecast by the middle of next week.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A line of showers and thunderstorms will move through the
forecast area late this afternoon and evening. The storms will
occur just ahead of a cold front. High moisture and moderate
instability developed in the south flow ahead of the front.
The afternoon analysis indicated dew point temperatures near 70
and surface-based LI values near -5. Shear was high with a
40-knot h85 jet. The main thunderstorm threat is damaging wind
but isolated tornadoes cannot be ruled out with SRH values
forecast 150-200 m2/s2. The flood threat is low because of a
fast storm movement. Radar trends and the high-resolution models
indicate the threat moving from west to east during the 400 pm
to 1000 pm time frame.
Strong cold advection is expected behind the front late as
temperatures rapidly fall overnight into the upper 30s in the
western Midlands and upper CSRA to lower 40s eastern Midlands.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
Cooler and drier air will filter into our forecast area (FA)
Friday behind the cold front. The center of high pressure will
shift NE into the Central Apps/Mid Atlantic Friday night. Some
question about whether there could be a little wind over our FA
which could impede ideal radiational cooling conditions. Latest
guidance suggesting mid 30s north to near 40 south. So, some
risk of frost at least northern areas by early Saturday morning.
The cool dry air will be reinforced by a dry front coming
through late Saturday. Wind expected to stay up Saturday night,
though some decoupling possible northern FA late as the center
of high gets closer. So, risk of frost again northern areas
early Sunday morning.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
The high pressure center will shift to the Mid Atlantic
Sunday/Sunday night. Some question about wind again for Sunday
night and its impact on frost potential. Again, the northern FA
would have a better chance of lighter winds closer to the high
center, so risk of frost again early Monday morning.
Early to mid week, some upper troughiness will set up over the
central CONUS/Mississippi Valley, with a SW flow aloft for our
region. This along with surface high pressure moving offshore, will
direct increasing moisture into our region Monday night into
Thursday. Temps will moderate as well.
&&
.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
The main issue is a line of strong thunderstorms moving through
the area late this afternoon and evening. Damaging wind may
occur. The line will exit the area around 02z.
Gusty winds will be associated with the front. Expect general
gusts near and just behind the front around 25 knots based on
observation trends.
Clearing will occur in the wake of the front tonight as a
colder and drier airmass overspreads the area.
EXTENDED AVIATION OUTLOOK...No widespread significant aviation
issues expected Friday through Monday.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 4 AM EDT Friday for GAZ040-063>065-
077.
SC...Lake Wind Advisory until 4 AM EDT Friday for SCZ016-018-
020>022-025>031-035>038-041-115-116.
&&
SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99Hazardous weather outlook, Oct 31, 11:41 AM EDT, 5 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 1141 AM EDT Thu Oct 31 2019 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 010900- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 1141 AM EDT Thu Oct 31 2019 ...LAKE WIND ADVISORY IN EFFECT UNTIL 4 AM EDT FRIDAY... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. Risk of severe thunderstorms this afternoon and evening. A cold front will bring a line of showers and thunderstorms into and through the area late this afternoon and into the evening hours. Isolated severe thunderstorms will be possible ahead of this front. The main threat will be damaging wind gusts, although an isolated tornado can not be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Risk of late night/early morning frost, mainly northern Midlands, Friday night through Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon.
In the hours before
Special weather statement, Oct 31, 3:35 PM EDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Columbia SC
335 PM EDT Thu Oct 31 2019
GAZ040-SCZ018-312000-
Lincoln GA-McCormick SC-
335 PM EDT Thu Oct 31 2019
...Strong Thunderstorms Will Impact Portions of Lincoln and McCormick
Counties Until 400 PM EDT....
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
At 334 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Elijah Clark State Park, or 18 miles
northeast of Washington, moving northeast at 40 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
McCormick, Lincolnton, Clarks Hill Recreation Area, J. Strom Thurmond
Dam, Elijah Clark State Park, Mccormick County Airport, Hamilton
Branch State Park, Parksville, Modoc Boat Ramp, Bussey Point
Campground, New Hope, Long Cane Creek Picnic Area and Hickory Knob
State Resort Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3406 8240 3406 8233 3397 8230 3402 8225
3397 8218 3398 8208 3395 8207 3393 8216
3388 8216 3383 8212 3379 8216 3373 8218
3365 8212 3364 8220 3369 8222 3370 8233
3364 8247 3393 8257
TIME...MOT...LOC 1934Z 242DEG 36KT 3385 8244
CJRLocal storm report, Oct 31, 3:54 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
354 PM EDT THU OCT 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM NON-TSTM WND DMG 1 SSE BELVEDERE 33.52N 81.93W
10/31/2019 AIKEN SC AMATEUR RADIO
REPORT OF TREE DOWN ON A POWER LINE ON
MONTEREY AVE. ESTIMATED WIND SPEED AROUND 40
TO 45 MPH BASED ON AREA OBSERVATIONS.
&&
HCSpecial weather statement, Oct 31, 4:20 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Columbia SC
420 PM EDT Thu Oct 31 2019
GAZ040-063-064-SCZ018-025-026-312115-
McDuffie GA-Lincoln GA-Columbia GA-McCormick SC-Saluda SC-
Edgefield SC-
420 PM EDT Thu Oct 31 2019
...Strong Thunderstorms Will Impact Portions of McDuffie...Lincoln...
Columbia...McCormick...Saluda and Edgefield Counties Until 515 PM
EDT....
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
At 419 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Bobby Brown
State Park to Thomson, moving northeast at 70 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Grovetown, Evans, Thomson, Martinez, Edgefield, Saluda, McCormick,
Harlem, Johnston, Lincolnton, Ridge Spring, Clarks Hill Recreation
Area, Edgefield County Airport, Elijah Clark State Park, Mistletoe
State Park, Wrightsboro, J. Strom Thurmond Dam, Thomson-McDuffie
County Airport, Appling and Riverwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.
A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.
&&
This includes Interstate 20 in Georgia between mile markers 167 and
194.
LAT...LON 3398 8265 3396 8257 3402 8259 3408 8248
3406 8233 3397 8230 3402 8224 3398 8220
3398 8205 3395 8203 3418 8186 3419 8173
3415 8166 3415 8165 3388 8157 3332 8234
3335 8255 3361 8263 3366 8251 3365 8249
TIME...MOT...LOC 2019Z 226DEG 60KT 3394 8250 3345 8253
CJRSpecial weather statement, Oct 31, 5:19 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Columbia SC
519 PM EDT Thu Oct 31 2019
SCZ115-312145-
Northern Lancaster SC-
519 PM EDT Thu Oct 31 2019
...Strong Thunderstorms Will Impact Portions of Northern Lancaster
County Until 545 PM EDT....
At 519 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Lesslie, or near Indian Land, moving
northeast at 40 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Indian Land, Waxhaw, Carolina Commons Shopping Center and Community
of Almond Glen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.
&&
LAT...LON 3493 8078 3489 8079 3485 8087 3486 8088
3490 8088 3493 8086 3496 8087 3497 8088
3501 8091 3503 8090 3505 8091 3507 8090
TIME...MOT...LOC 2119Z 240DEG 33KT 3493 8089
fwaLocal storm report, Oct 31, 5:21 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
521 PM EDT THU OCT 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM FUNNEL CLOUD MURPHYS ESTATES 33.60N 81.94W
10/31/2019 EDGEFIELD SC EMERGENCY MNGR
EDGEFIELD EMERGENCY MANAGER RELAYED A REPORT
THAT TWO FIRE FIGHTERS OBSERVED A FUNNEL
CLOUD NEAR MURPHYS VILLAGE.
&&
HCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 31, 11:32 AM EDT | Lake Wind Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 11 more | 14 hr |
| Oct 31, 3:35 PM EDT | Special Weather Statement | CAE | McCormick | 25 min |
| Oct 31, 4:20 PM EDT | Special Weather Statement | CAE | Edgefield, McCormick, Saluda | 55 min |
| Oct 31, 4:38 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, Saluda | 52 min |
| Oct 31, 4:43 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick | 47 min |
| Oct 31, 4:43 PM EDT | Tornado Warning | CAE | Aiken, Edgefield, McCormick | 32 min |
| Oct 31, 5:25 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Edgefield, Lexington, Saluda | 65 min |
| Oct 31, 5:44 PM EDT | Special Weather Statement | CAE | Lancaster | 46 min |
| Oct 31, 5:59 PM EDT | Tornado Warning | CAE | Lexington, Richland | 31 min |
| Oct 31, 6:12 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Fairfield, Kershaw, Lancaster, Lexington, Richland | 48 min |
| Oct 31, 6:33 PM EDT | Special Weather Statement | CAE | Bamberg, Barnwell, Calhoun, Orangeburg | 42 min |
| Oct 31, 6:46 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Calhoun, Orangeburg, Richland | 44 min |
| Oct 31, 6:53 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster, Lee, Sumter | 82 min |
| Oct 31, 7:27 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Lee, Orangeburg, Sumter | 63 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.